Iowa, 2025

Flash Flood and Hail in Iowa, August 9, 2025

August 9, 2025 · NWS FSD · 3 events in 2 counties and zones

Scattered thunderstorms developed along a strong frontal boundary, which moved across northwest Iowa late in the night of August 8 and early morning of August 9. The thunderstorms were within an environment of marginal shear and decent MUCAPE around 1500 J/kg, and high amounts of moisture led to brief excessive rainfall rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered thunderstorms developed along a strong frontal boundary, which moved across northwest Iowa late in the night of August 8 and early morning of August 9. The thunderstorms were within an environment of marginal shear and decent MUCAPE around 1500 J/kg, and high amounts of moisture led to brief excessive rainfall rates. The heaviest rainfall was focused around Cherokee, where from 1.50 to 3.00 inches of rainfall occurred in a couple hours, leading to brief flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 9, 2:34 AM CST, 4 minutes earlier. Its key messages:

  • Widely scattered showers and isolated thunderstorms will persist for most of the morning mainly across northwestern IA. While the severe weather risk is low, any stronger storms will be capable of producing large hail and locally heavy rainfall.
  • Areas of locally dense fog will be possible tonight mainly southeast of a Vermillion to Jackson, MN line. With visibilities of a mile or less possible through Sunday morning, be prepared for rapid changes in visibility over short distances through mid-morning.
  • Wildfire smoke will return to the area on Sunday. While most of this should stay aloft, slight reductions in air quality and visibility northwest of a Wagner to Sioux Falls to Marshall, MN line will be possible.
  • Near to above normal temperatures will continue into the new week with daily highs in the low to upper 80s and low 90s expected.
Area forecast discussion, Aug 9, 2:34 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
334 AM CDT Sat Aug 9 2025

.KEY MESSAGES...

- Widely scattered showers and isolated thunderstorms will
  persist for most of the morning mainly across northwestern IA.
  While the severe weather risk is low, any stronger storms
  will be capable of producing large hail and locally heavy
  rainfall.

- Areas of locally dense fog will be possible tonight mainly
  southeast of a Vermillion to Jackson, MN line. With
  visibilities of a mile or less possible through Sunday
  morning, be prepared for rapid changes in visibility over
  short distances through mid-morning.

- Wildfire smoke will return to the area on Sunday. While most
  of this should stay aloft, slight reductions in air quality
  and visibility northwest of a Wagner to Sioux Falls to
  Marshall, MN line will be possible.

- Near to above normal temperatures will continue into the new
  week with daily highs in the low to upper 80s and low 90s
  expected.

&&

.DISCUSSION...
Issued at 330 AM CDT Sat Aug 9 2025

A slightly cooler day ahead! Taking a look across the area, the main
focus continues to be on a southeastward progressing cold front
currently located along a Ponca, NE to Sioux Center, IA to Jeffers,
MN line as of 2 am. While a few isolated showers and thunderstorms
have developed along and ahead of this feature, most of this
activity continues to be sub-severe due to a weak capping inversion
as depicted in model soundings. Looking ahead, with bits of
isentropic lift rotating around a strengthening upper-level low
(ULL) this morning; expect additional light showers to develop
across areas west of I-29 through late morning before dissipating.
As far our severe weather chances go, most of the high resolution
guidance does have additional convection developing across our far
southeastern zones between 12z-15z this morning as another wave
lifts out of the Nebraska Panhandle and interacts with a
strengthening LLJ. However, it would be an understatement to say how
low my confidence is given the poor performance of the CAMs and
positioning of the LLJ in 00z guidance (SW IA to NE IA).

With this in mind, pattern recognition suggests that additional
light to moderate showers make it into far northeastern NE and
portions northwestern IA around daybreak; but the better convection
stays just to our southeast just ahead of our previously mentioned
cold front. Nonetheless, could also see a situation where portions
of the convection just scrapes Ida and/or Buena Vista counties in
northwestern IA before lifting into northcentral IA. If the latter
were to occur, the primary hazards would likely be: small hail,
damaging winds up to 65 mph, and locally heavy downpours. Either
way, most of this activity should be out of our area by mid-morning.
From here, expect quieter conditions to return as cloud cover
gradually decrease from west to east over the course of the morning.
With an influx of cold air advection (CAA) and light northeasterly
winds expect cooler conditions today with highs topping out in the
low to mid 80s. Lastly, as lighter winds return overnight and a
surface inversion sets up; could see some areas of locally dense fog
develop southeast of a Vermillion to Jackson, MN line. With this in
mind, be prepared for rapid changes in visibility heading into
Sunday.

Looking into Sunday, any lingering fog should dissipate as diurnal
heating returns in the morning. With northwesterly surface winds in
place and linger CAA aloft, expect conditions to continue to trend
cooler with highs mainly in the upper 70s to low 80s for the day.
Looking aloft, could see the return of some wildfire smoke from
Sunday afternoon onwards. While most of this is expected to stay
aloft, can't rule out some decreases in air quality and visibility
at times mainly northwest of a Marshall, MN to Sioux Falls to Wagner
line. With this in mind, make sure to monitor your local air quality
if you're planning any outdoor activities especially if you're apart
of a sensitive group.

Heading into the extended period, a predominantly troughy pattern
continues aloft as a series of waves moves across the northern and
central plains through Tuesday. While our area should stay mostly
dry, the pushes of CAA should help our temperatures stay near our
seasonal averages. With this in mind, expect highs to be mostly in
the 80s each day. From Wednesday onwards, conditions will begin to
trending warmer with highs increasing into the mid 80s to low 90s as
southerly surface winds return. Lastly, our next concrete rain
chances likely return by Friday as a cold front swings trough the
area. With a warm and moist airmass likely ahead of this feature,
this will likely be the next period to watch for any organized
convection moving forward.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1030 PM CDT Fri Aug 8 2025

A strong inversion aloft has kept storms from developing this
evening, with only isolated thunderstorms expected east of
Interstate 29 through about 07Z. Some guidance is indicating
another round of thunderstorms lifting out of NE into
northwestern IA toward 12Z on Saturday, though confidence
continues to be low.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...JM
Hazardous weather outlook, Aug 8, 9:42 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1042 PM CDT Fri Aug 8 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-100345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1042 PM CDT Fri Aug 8 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible east of Interstate 29 through
midnight with half dollar size hail and winds gusts up to 70 mph
being the main threats. Toward early Saturday morning additional
isolated severe storms may lift out of Nebraska into parts of
northwest Iowa with half dollar hail and wind gusts to 70 mph again
being the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 08:38 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cherokee

When
August 9, 2:38 AM CST to 2:40 AM CST
Where
Cherokee County, Cherokee
Measured
2 in hail
Reported by
Social Media
Coordinates
42.750, -95.550

Flash Flood, Cherokee

When
August 9, 2:50 AM CST to 5:00 AM CST
Where
Cherokee County, 0.62 mi SE of Cherokee to 0.86 mi SSE of Cherokee
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.743, -95.543

Pictures showed significant street flooding in lower areas on the southeast side of Cherokee.

Thunderstorm Wind, Ida

When
August 9, 6:50 AM CST to 6:52 AM CST
Where
Ida County, 5.15 mi SE of Galva
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.440, -95.360

Thunderstorm wind gusts were measured by a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290492, 1290491, 1290493.